Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 27, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 27, 2009, 5:52 PM EDT for Huron County, Lorain County, Medina County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 5:52 PM EDT (21:52 UTC)
- Expired
- May 27, 2009, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Huron County, OH, Lorain County, OH, Medina County, OH
The radar
The Cleveland radar (KCLE), 30 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 272152 SVRCLE OHC077-093-103-272245- /O.NEW.KCLE.SV.W.0027.090527T2152Z-090527T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 552 PM EDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HURON COUNTY IN NORTH CENTRAL OHIO LORAIN COUNTY IN NORTH CENTRAL OHIO NORTHWESTERN MEDINA COUNTY IN NORTHEAST OHIO * UNTIL 645 PM EDT * AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF ROCHESTER... OR 7 MILES EAST OF FITCHVILLE...AND WAS MOVING EAST AT 15 MPH. PENNY SIZE HAIL CAN BE EXPECTED. * LOCATIONS IMPACTED INCLUDE... WELLINGTON... LAGRANGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM WINDOWS. && PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4142 8201 4115 8186 4106 8238 4119 8243 TIME...MOT...LOC 2152Z 249DEG 14KT 4110 8236 $$
3 follow-up statements
000
WWUS51 KCLE 272202
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
602 PM EDT WED MAY 27 2009
OHC077-272212-
/O.CAN.KCLE.SV.W.0027.000000T0000Z-090527T2245Z/
HURON OH-
602 PM EDT WED MAY 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HURON COUNTY IS
CANCELLED...
LAT...LON 4123 8233 4131 8195 4116 8186 4115 8186
4107 8233
TIME...MOT...LOC 2202Z 254DEG 16KT 4111 8229
$$
OHC093-103-272245-
/O.CON.KCLE.SV.W.0027.000000T0000Z-090527T2245Z/
LORAIN OH-MEDINA OH-
602 PM EDT WED MAY 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN MEDINA AND SOUTHERN LORAIN COUNTIES...
AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCHESTER...OR 11 MILES
EAST OF FITCHVILLE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WELLINGTON...LAGRANGE...LITCHFIELD AND GRAFTON.
LAT...LON 4123 8233 4131 8195 4116 8186 4115 8186
4107 8233
TIME...MOT...LOC 2202Z 254DEG 16KT 4111 8229
$$
THOMPSON000
WWUS51 KCLE 272222
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
622 PM EDT WED MAY 27 2009
OHC093-103-272245-
/O.CON.KCLE.SV.W.0027.000000T0000Z-090527T2245Z/
LORAIN OH-MEDINA OH-
622 PM EDT WED MAY 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN MEDINA AND SOUTHERN LORAIN COUNTIES...
AT 620 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WELLINGTON...OR 8 MILES SOUTH OF LAGRANGE...MOVING EAST AT 25
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
LITCHFIELD.
LAT...LON 4120 8228 4127 8192 4116 8186 4115 8186
4108 8225
TIME...MOT...LOC 2222Z 259DEG 20KT 4113 8213
$$
THOMPSON000
WWUS51 KCLE 272247
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
647 PM EDT WED MAY 27 2009
OHC093-103-272257-
/O.EXP.KCLE.SV.W.0027.000000T0000Z-090527T2245Z/
LORAIN OH-MEDINA OH-
647 PM EDT WED MAY 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEDINA AND
SOUTHERN LORAIN COUNTIES EXPIRED AT 645 PM EDT...
LAT...LON 4120 8228 4127 8192 4116 8186 4115 8186
4108 8225
TIME...MOT...LOC 2222Z 259DEG 20KT 4113 8213
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:36 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 27, 3:36 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 336 PM EDT WED MAY 27 2009 .SYNOPSIS... A SLOW MOVING LOW PRESSURE SYSTEM OVER SOUTHEAST LOWER MICHIGAN WILL MOVE SLOWLY EAST ACROSS SOUTHERN ONTARIO ON THURSDAY. A WEAK COLD FRONT EXTENDING SOUTHWEST FROM THE LOW WILL MOVE EAST ACROSS THE AREA THURSDAY. WEAK HIGH PRESSURE WILL BUILD ACROSS THE AREA ON FRIDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ACTIVITY WILL CONTINUE TO SPREAD ACROSS NE OH/NW PA LATE THIS AFTERNOON THEN ACTIVITY SHOULD GRADUALLY DIMINISH TONIGHT BUT PROBABLY NOT TOTALLY DIE OUT GIVEN THE AVAILABLE MOISTURE AND NEARNESS OF THE SURFACE LOW/WEAK FRONT. THE BACK EDGE OF THE SHOWERS/STORMS ACROSS NW OHIO WOULD BE NEAR I-71 BY 8 PM IF IT HOLDS TOGETHER. WILL HAVE HIGHER CHANCE IN THE FORECAST OVER THE EAST HALF OF THE FORECAST AREA TONIGHT ALTHOUGH MAY USE A LEFTOVER WEATHER PORTION IN THE FORECAST FOR LATE AFTERNOON/EARLY EVENING. FOG AND HAZE MAY GET A LITTLE MURKY TONIGHT BUT PROBABLY NOT WIDESPREAD DENSE ENOUGH TO MENTION IN THE FORECAST. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... SLOW MOVING LOW PRESSURE SYSTEM WILL SLIDE OFF TO THE NORTHEAST OF LAKE ERIE ON THURSDAY DRAGGING THE WEAK COLD FRONT THROUGH THE AREA. THE COLD FRONT WILL BE THE TRIGGER FOR MORE SHOWER/STORM ACTIVITY. PROBABLY WILL NOT BE MUCH ACTIVITY GOING ON FIRST THING IN THE MORNING AND TRICKY TO SAY EXACTLY WHERE THE BOUNDARY WILL BE WHEN THE CONVECTIVE TEMPERATURE IS REACHED. MODELS HAVE VARIOUS SPEEDS/LOCATION WITH THE FRONT. I AM NOT PREPARED TO SAY THE FRONT WILL BE EAST OF TOLEDO BEFORE NEW SHOWERS/STORMS DEVELOP AND WILL KEEP A LIKELY OR CATEGORICAL POP FROM AROUND TOL EAST ACROSS MOST OF THE FORECAST AREA FOR THURSDAY. PRECIPITABLE WATER NOT PROGGED TO DROP MUCH UNTIL LATE THURSDAY BUT JUST LOOKING AT THE SATELLITE LOOP IT LOOKS DRIER TO THE WEST NEAR THE FRONT WHERE STORMS ARE SLOWER TO FIRE TODAY SO IT MAY TAKE UNTIL MIDDAY OR AFTERNOON FOR ACTIVITY TO START TO FILL IN. WILL GO A CATEGORY OR TWO ABOVE GUIDANCE FOR THURSDAY ASSUMING SOME SUNSHINE TO START THE DAY IN THE WARM SECTOR. WILL ALLOW FOR A CHANCE OF SHOWERS STORMS FROM AROUND THE I-71 CORRIDOR EAST THURSDAY EVENING. FRIDAY SHOULD BE A DRY AND COOLER DAY. NOT SURE IT WILL BE AS COOL AS GUIDANCE IS FOR NE OH/NW PA SINCE THE SECONDARY COLD FRONT PROGGED TO ARRIVE TOWARD EVENING. AIRMASS WILL BE DRYING AND WITH SUBSIDENCE BEHIND OUR SLOW MOVING SYSTEM I DOUBT WE WILL SEE NEW ACTIVITY DEVELOP AHEAD OF THE SECONDARY FRONT ALTHOUGH I WILL LEAVE A LOW POP CHANCE NW PA WHERE THERE COULD BE JUST ENOUGH LEFTOVER MOISTURE AND CONVERGENCE. MODELS SEEM TO BE HAVING FEEDBACK PROBLEMS FRIDAY NIGHT INTO SATURDAY. EXPECT THAT ANY THUNDERSTORM COMPLEX THAT DEVELOPS OVER THE PLAINS STATES WILL MOVE WELL SOUTH AND WEST OF THE AREA. TEMPS ON SATURDAY COULD BE A FEW DEGREES COOLER IF WE HAVE ANY LINGERING CLOUDS. SEEMS TO BE YET ANOTHER REINFORCING COLD FRONT SCHEDULED FOR SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LITTLE CHANGE TO THE LONG TERM PERIODS. SUNDAY WILL BE POST FRONTAL WITH DIFFERENCES ON HOW MUCH COOL AIR MAKES ITS WAY INTO THE REGION. THE GFS IS COLDER THAN THE ECMWF. WILL HOLD HIGHS JUST ABOVE MEX MOS GUIDANCE. WE HAVE A WARM FRONTAL PASSAGE MONDAY FOLLOWED BY THE COLD FRONT SAGGING SOUTHWARD TUESDAY...ALTHOUGH THE ECMWF DEVELOPS A WAVE ON THE FRONT AND KEEPS IT AROUND FOR AN ADDITIONAL 24 HOURS. THIS WILL RESULT IN MULTIPLE PERIODS FOR EARLY NEXT WEEK WITH CHANCE POPS. TEMPS AFTER THE COLD FRONTS SUNDAY AND TUE/WED WILL BE BACK AROUND 70...CLOSER TO 80 ON MONDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... SHOWERS AND THUNDERSTORMS ACROSS WESTERN OHIO WILL MAKE EASTWARD PROGRESS THIS AFTERNOON BEGINNING TO AFFECT CAK/CLE AND EVENTUALLY YNG. MOST OF THE ACTIVITY WILL BE DIURNAL...PEAKING HERE IN THE MAX HEATING. SO EXPECT ACTIVITY TO DIMINISH TOWARD SUNSET. MAIN AREA OF LOW PRESSURE/COLD FRONT STILL OFF TO THE WEST AND THURSDAYS WEATHER WILL BE AFFECTED BY THAT. OVERNIGHT EXPECT CEILINGS AND/OR VSBY TO BE IN THE MVFR RANGE. SOME IFR POSSIBLE WHERE IT DOES RAIN AND LOWER LEVELS VERY MOIST. OUTLOOK...NON-VFR CIGS/VSBYS THROUGH THURSDAY IN SCATTERED SHOWERS/THUNDERSTORMS. && .MARINE... SOUTHERLY FLOW WILL CONTINUE ON THE LAKE TONIGHT AND TOMORROW. LOW PRESSURE WILL MOVE THROUGH SOUTHEAST LOWER MICHIGAN ON THURSDAY WITH A TRAILING COLD FRONT CROSSING LAKE ERIE LATE THURSDAY. FOR THE TIME BEING I WILL STICK WITH WEST WINDS BETWEEN 10 AND 20 KNOTS BUT THERE COULD BE A TIME ON THE EAST END WHERE CONDITIONS GET CLOSE TO SMALL CRAFT CRITERIA. A WEAK WAVE WILL CROSS THE LAKE AGAIN ON SATURDAY WHICH WILL PROBABLY KEEP WINDS UP AND KEEP THE LAKE SOMEWHAT CHOPPY. HIGH PRESSURE APPEARS LIKELY TO POSITION ITSELF OVER LAKE ERIE ON SUNDAY BEFORE RETREATING OFF THE MID ATLANTIC COAST ON MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...OUDEMAN AVIATION...BC/OUDEMAN MARINE...LEINS
Hazardous weather outlook, May 27, 12:04 PM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1204 PM EDT WED MAY 27 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-281615- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1204 PM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH THIS EVENING BUT ORGANIZED OR WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HEAVY DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS. LOCALLY HIGH WATER IS POSSIBLE IF MULTIPLE THUNDERSTORMS OCCUR IN ONE LOCATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 4:33 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
433 PM EDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 E FREMONT 41.35N 83.07W
05/27/2009 E0.75 INCH SANDUSKY OH TRAINED SPOTTER
&&
KIELTYKALocal storm report, May 27, 5:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG WESTLAKE 41.45N 81.93W
05/27/2009 CUYAHOGA OH PUBLIC
TREE DOWN.
0325 PM TSTM WND DMG NORTH OLMSTED 41.41N 81.92W
05/27/2009 CUYAHOGA OH LAW ENFORCEMENT
LIMB DOWN ON WIRES.
0425 PM TSTM WND DMG N MENTOR 41.69N 81.33W
05/27/2009 LAKE OH LAW ENFORCEMENT
SMALL TREE DOWN.
0430 PM TSTM WND DMG PAINESVILLE 41.73N 81.25W
05/27/2009 LAKE OH LAW ENFORCEMENT
TREE DOWN.
0510 PM HAIL KENT 41.15N 81.36W
05/27/2009 E0.75 INCH PORTAGE OH TRAINED SPOTTER
&&
KIELTYKAThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:47 PM EDT | Areal Flood Advisory | CLE | Ashland | 3 hr |
| May 27, 2:32 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Ottawa, Sandusky | 58 min |
| May 27, 2:39 PM EDT | Flash Flood Warning | CLE | Ottawa, Sandusky | 6 hr |
| May 27, 3:02 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky, Seneca, Wood | 58 min |
| May 27, 3:06 PM EDT | Special Marine Warning | CLE | 114 min | |
| May 27, 3:10 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 27, 3:11 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 51 min |
| May 27, 3:18 PM EDT | Flash Flood Warning | CLE | Sandusky | 6 hr |
| May 27, 3:38 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 27, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Lake | 51 min |
| May 27, 4:18 PM EDT | Special Marine Warning | CLE | 117 min | |
| May 27, 5:03 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.